Articles | Volume 6, issue 3/4
Nonlin. Processes Geophys., 6, 145–148, 1999
https://doi.org/10.5194/npg-6-145-1999

Special issue: Nonlinear Waves and Chaos

Nonlin. Processes Geophys., 6, 145–148, 1999
https://doi.org/10.5194/npg-6-145-1999

  31 Dec 1999

31 Dec 1999

Localized Alfvénic solutions of nondissipative and compressible MHD

G. Chanteur G. Chanteur
  • Centre d'étude des Environnments Terrestre et Planetéaires, Vélizy, France

Abstract. Alfvénic solutions of nondissipative MHD are entirely determined by their magnetic configuration. With the supplementary assumption of incompressibility any solenoidal field can be used to construct an Alfvénic solution. It is demonstrated that for nondissipative and compressible MHD the energy equation constrains the magnetic field of Alfvénic solutions to have a constant strength along field lines. Some topological solitons known in nondissipative and incompressible MHD do not have this property. New localized axisymmetric Alfvénic solutions of nondissipative and compressible MHD are explicitly constructed.